zig
0

Notifications

  • You're all caught up!

Information About Soft Gel Ibuprofen

by
author image Tracii Hanes
Based in Las Vegas, Tracii Hanes is a freelance writer specializing in health and psychology with over seven years of professional experience. She got her start as a news reporter and has since focused exclusively on freelance writing, contributing to websites like Wellsphere, Education Portal and more. She holds a Bachelor of Arts in communication arts from Southwestern Oklahoma State University.
Information About Soft Gel Ibuprofen
Ibuprofen softgels are used to treat fever and minor pain caused by inflammation. Photo Credit green pills 1 image by FotoWorx from <a href="http://www.fotolia.com">Fotolia.com</a>

Ibuprofen is a Non-Steroidal Anti-Inflammatory Drug (NSAID) that is used to treat pain and fever. It is also sold under the brand names Advil and Motrin and is available over the counter in grocery stores, drugstores and other retail outlets. Ibuprofen softgels offer a different delivery system than traditional tablets, which can take longer to produce effects. Understanding the uses and effects of ibuprofen softgels can help consumers obtain the most benefit from the product.

Ingredients

Ibuprofen softgels contain 200 mg of ibuprofen in each dose. The inactive ingredients---or those with no medicinal effect---include gelatin, mannitol, polyethylene glycol, sorbitol and vitamin E. Blue #1 is used as a coloring agent in ibuprofen softgels.

Uses/Indications

You can use ibuprofen softgels to treat fever and pain caused by inflammation. Because they contain the same active ingredient as regular ibuprofen, you can use ibuprofen softgels for the same purposes.

Ibuprofen is present in some prescription pain relievers and can be safely administered with the over-the-counter analgesic acetaminophen. It is most effective when taken for toothache, headache, arthritis, menstrual cramps and other forms of minor pain.

Effects

Ibuprofen fights pain and fever by reducing inflammation in the body. A study conducted by Wayne State University's Department of Pediatrics and published in the May 1992 issue of "American Journal of Diseases of Children" found that ibuprofen treats fever more effectively and for longer periods of time than acetaminophen. As an added bonus, the softgel form of the drug allows for faster peak plasma concentrations compared to tablet form, according to Innovaro Pharmalicensing.

Ibuprofen generally begins to work in 45 minutes, with effects lasting from 4 to 8 hours. Duration of effects depends on a number of factors, including dose, body weight and other variables.

Pharmacology

Ibuprofen is a Non-Steroidal Anti-Inflammatory Drug (NSAID) that inhibits enzymes known as COX-1 and COX-2. These enzymes produce inflammatory chemicals called prostaglandins, which trigger pain and inflammation throughout the body.

Other drugs belonging to the NSAID family include naproxen, ketoprofen and aspirin, all of which work in a manner similar to ibuprofen. Taking these medications together may increase both their effectiveness and their associated risks.

Side Effects/Risks

Because prostaglandins play a role in blood clotting and other vital functions, ibuprofen can affect the body in negative ways as well. According to the American College of Gastroenterology, NSAIDs are the second leading cause of stomach ulcers and can increase the risk of internal bleeding 12-fold when taken with anti-coagulants.

In addition, ibuprofen has been linked with severe cardiovascular problems in rare instances. Science Daily states that older patients at high risk for cardiovascular problems are up to nine times more likely to suffer a stroke or heart attack while taking ibuprofen than those taking lumiracoxib, a selective COX-2 inhibitor.

Factors such as a person's age, health history and duration of ibuprofen use play a role in determining the overall risks associated with the drug. To reduce these risks, avoid taking ibuprofen with other NSAIDs or blood thinners, and never exceed the recommended daily dose.

Warning

If you experience chest pain, severe headache or trouble breathing while taking ibuprofen, seek immediate medical attention. These could be signs of a medical emergency.

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

YOU MIGHT ALSO LIKE

CURRENTLY TRENDING

Demand Media

Our Privacy Policy has been updated. Please take a moment and read it here.